Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: Increased numbers on liver function test


 blackcat - Mon Aug 01, 2005 4:31 pm

Can increased use of ibuprofren or occasionally drinking a few beeres cause numbers on a liver function test to be elevated?
 Dr. Safaa Mahmoud - Sat Aug 05, 2006 4:53 pm

User avatar Dear blackcat,

Mild elevations of the liver enzymes are usually discovered during routine blood tests in healthy individuals.


ALT and AST levels are usually in the range of twice the upper limits of normal. The commonest cause is fatty liver

Elevated liver enzymes can be due to many causes like:
- Medications phenobarbital, anti-convulsants, phenytoin, acetaminophen, vitamin A, cholesterol-lowering medications, and some antibiotics.
- Drinking too much alcohol.
-Ibuprofen may rarely cause severe liver disease. If you have elevated liver enzymes, I advise you to be careful while taking any NSAID.

Higher-than-normal levels of these liver enzymes does not indicate liver problem in all cases.

The interpretation of elevated AST and or ALT levels should be integrated with the clinical picture to evaluate liver diseases.

Isolated mild elevation of liver enzymes is considered abnormality and significant if it continues for six months.

Follow up with your doctor is essential. You better repeat your tests in a 6 month time for follow up.
Hope you find this information useful.

Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us